Intervene Quickly

When a person is overdosing on opioids, their overall condition changes. They stop reacting to their surroundings and can lose consciousness. Take the following steps if you suspect that someone is overdosing on opioids:

1. Check for signs of an opioid overdose:

  • The person does not respond to sound or pain.
  • Their breathing is laboured or snore-like, or they are not breathing.

If the person seems to be unconscious, try making them respond to sound or pain:

  • Yell their name and talk to them loudly.
  • Rub the centre of their chest (sternum) hard.

2. If the person is unresponsive, call or have someone call 911.

The Good Samaritan Drug Overdose Act This hyperlink will open in a new window. protects people who experience or witness an overdose. When calling 911 for emergency help, neither the intoxicated individual or yourself, whether or not you have also used drugs, can be charged with possession of controlled substances.

If you are on your own without a phone:

  • Administer a dose of naxolone (an antidote to opioid overdoses).
  • Perform chest compressions for 2 minutes.
  • Lay the person on their side.
  • Find a way to call 911 and follow instructions.
     

3. Give a dose of naloxone to the intoxicated person.

For injectable naloxone:

1. Remove the cap or break the ampoule.

2. Draw up the naloxone with the syringe.

3. Inject the naloxone into a muscle of the intoxicated person, such as their thigh or shoulder, keeping the needle and syringe at a 90-degree angle. The injection can be done through light clothing.

For intranasal naloxone:

1. Lay the person on their back. Tilt their head backwards, supporting their neck.

2. Remove the nasal spray from the box. Don’t test it.

3. Hold the device with your thumb under the plunger. Place your index and middle fingers on either side of the spout.

4. Gently insert the tip of the spout into one nostril. Your fingers should be right up against the nose.

5. Press firmly on the plunger with your thumb to administer the dose.

6. Remove the device from the nostril.

4. If the person is unresponsive, perform one of the following manoeuvres:

  • Cardiopulmonary resuscitation (CPR): Do CPR, if you know how, using the barrier mask.
  • Chest compressions: Give 2 compressions (5 cm deep) per second.

5. If the person is unresponsive after 3 minutes:

  • Give the person a second dose of naloxone. If you used the intranasal naloxone, administer the dose in the other nostril.
  • Repeat CPR or chest compressions as long as the person is unresponsive. Stay with them until the paramedics arrive, even if they regain consciousness.

6. If the person wakes up:

  • Lay them on their side.
  • Explain what just happened.
  • Explain how it’s important that they be seen by a health professional.
  • Tell the person that they should not use opioids in the next few hours to avoid another overdose.
  • Stay with them until the paramedics arrive.

Since the effects of naloxone last only a few minutes, there is a risk of another overdose. If the person starts overdosing again, give them another dose of naloxone. The intoxicated person must be taken to the hospital right away for observation and treatment.

Actions to avoid

When someone is overdosing on opioids:

  • Do not delay giving them the naloxone.
  • Refrain from performing CPR if they are conscious.
  • Don’t leave them alone.
  • Don’t give them other drugs.
  • Don’t make them take a cold bath or shower.
  • Don’t hit them to try to make them regain consciousness.
  • Don’t inject a saline solution into their veins.

Using Naloxone

Naloxone is an opioid-specific antidote which temporarily reverses the effects of an opioid overdose.

Naloxone is safe and poses no health risks to either the opioid-intoxicated or non-intoxicated individual.

Obtaining naloxone

Intranasal naloxone is available free of charge and without a prescription at any Québec pharmacy.

Injectable naloxone (ampoule or vial) is also available. Ampoules and vials are provided with retractable needles and syringes, alcohol wipes and gloves.

To find a pharmacy near you that keeps naloxone in stock, visit the page Find a Resource That Can Provide Naloxone This hyperlink will open in a new window..

Storing naloxone

Naloxone should be stored in a cool, dark place until its expiration date.

Injectable naloxone

Wait until you are using the syringes to fill them.

Make sure you dispose of syringes and needles safely. To learn more, visit the page Recovery of Used Syringes and Needles. You can give them to the paramedics.
 

Intranasal naloxone

Leave the spray in its box until it’s time to use it. 

Useful Links